Q. Is it fine to take beta-blockers daily or should I take only when I get palpitations?

Answered by
Dr. Sagar Ramesh Makode
and medically reviewed by Dr. Nithila A
Published on Oct 04, 2019 and last reviewed on: Oct 05, 2019

Hello doctor,

I am a 57-year-old female. Here is my question constant heart palpitations and fluttering, continuous feeling of adrenaline rushing along with palpitations very bad at night but also during the day when sitting in doing nothing palpitations often make you feel nauseous on a 1 to 10 scale they are about an eight. All labs are normal ECG, echo, and Holter monitor are all normal.

Doctor cannot figure it out and prescribed Propranolol 10 mg, told me to try these once a day. Yesterday after doctor visits heart palpitations for four hours got fed up and took one tablet one hour later, all palpitations and adrenaline rush was gone. Slept for the first time without being woke up having to cough to stop the palpitations. Had angio done approximately two years ago due to suspected heart attack or arrhythmia at home with all classic signs crushing chest pain jaw neck left arm down to the floor nauseated?

Even with that lab test came back good the next day. Had carotid artery surgery two years ago to remove a piece of plaque in right carotid artery none found anywhere else no stent needed. Again all labs are good cholesterol not high on statins and warfarin. I must be perplexing to all doctors because they cannot figure it out. Was put on warfarin approximately 15 years ago due to DVTs as a result of a surgery, always therapeutic. So I had a heart attack or arrhythmia a few years back the angio came out the great doctor said everything looked fine now I have these crazy heart palpitations that would not stop. They go away as soon as I take the beta-blocker. I am told that beta-blockers even though anti-arrhythmic can also be pro arithmetic as well should I take this every day or should I only take this when I start to feel palpitations.

Dr. Sagar Ramesh Makode

Cardiology General Medicine Internal Medicine
#

Hello,

Welcome to ciliniq.com.

So palpitations may be due to cardiac arrhythmia, anxiety, and psychological problems or due to increased awareness of one's heartbeat. Now, since your holter was normal during your palpitations, it rules out the possibility of cardiac arrhythmia. So, these are likely benign palpitations in you. Propranolol is an anti-anxiety medicine, and it also opposes the Adrenaline rush due to psychological causes.

It is not an antiarrhythmic drug per, and it is not arrhythmogenic like other antiarrhythmics. So, there is no harm in having it regularly. It should be taken regularly for a few weeks and later on tapered as symptoms start reducing. Only things to be monitored are BP and pulse rate, which may be reduced due to propranolol on higher doses. I hope this helps you and get back if you have any doubts.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


What are the causes and treatment of liver enlargement?

Query: Hello doctor, I have attached all my reports. Please let me know how Embeta-AM will help me improve my health. Will there be any side effects? The recent medications which I have used are, Maxoza from last four months, one sachet daily and Fluconazole 200 mg, two tablets in the last two weeks. Infl...  Read Full >>


Dr. Kusumakar Srivastava
Diabetologist

Answer: Hi, Welcome to icliniq.com. I have gone through all your reports (attachment removed to protect patient identity). There is a problem in the complete lipid profile, which is due to increased weight. So, I will advise you to go for a regular brisk walking for 1 hour every day, at least 6 days a we...  Read Full

Is there any BP medicine without side effect?

Query: Hi doctor, I am a cardiac patient since 16 years after a massive MI followed by an angioplasty. Thereafter, I was taking medication to control high BP along with Aspirin as well as for cholesterol. Recently, I have another mild attack and did my second angioplasty. My BP is fluctuating between 150/9...  Read Full >>


Dr. Rishu
Cardiologist

Answer: Hi, Welcome to icliniq.com. Nebistar - Nebivolol is a beta blocker and is associated with dizziness and erectile dysfunction. I would suggest you shift from Nebistar 5 mg to Carvedilol 6.25 mg twice daily for two weeks and thereafter increasing the dosage to 12.5 mg twice daily optimum for heart p...  Read Full

Is it necessary to stop taking beta blocker before an EKG?

Query: Hi doctor, Could Atenolol mask any abnormality that might be found where I am not taking a beta blocker at the time of my EKG? I am a 47 year old female. I am overweight but not obese.  Read Full >>


Dr. Rajesh Gulati
Family Physician

Answer: Hi, Welcome to icliniq.com. For EKG, there is no need to stop beta blocker. Yes, for Dobutamine stress echocardiogram, beta blocker needs to be stopped three days prior. For further information consult a cardiologist online --> https://www.icliniq.com/ask-a-doctor-online/cardiologist  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.